Pennsylvania, 2003

Flash Flood in Pennsylvania, August 4, 2003

August 4, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with very heavy downpours dropped a Doppler Radar storm total estimate of between 2 and 4 inches across the northeastern portion of Northampton County. Flooding related problems were reported from Nazareth Township northeastward.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy downpours dropped a Doppler Radar storm total estimate of between 2 and 4 inches across the northeastern portion of Northampton County. Flooding related problems were reported from Nazareth Township northeastward. A couple of mud and rock slides closed a few roads within the county. A SKYWARN Spotter reported two inches of rain within an hour in Nazareth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT MON AUG 4 2003

WILL NOT TAKE TOO MUCH TIME TALKING ABOUT WHAT WE HAVE BEEN
DISCUSSING FOR DAYS NOW...REX BLOCK WEST WITH STRONG WESTERN
ATLANTIC RIDGE EAST...FLOW OF GULF MOISTURE INTO THE AREA BETWEEN
THE TWO WITH PWATER VALUES AROUND 2 INCHES AND K INDICES APPROACHING
40...RIPPLES AROUND THE VORTEX PART OF THE REX BLOCK INTO THE FORECAST
AREA...SOME INSTABILITY EACH DAY.

POSSIBLE DEVIATION FROM THE STATUS QUO IS TUE INTO WED...WHEN
PERHAPS A SLIGHTLY MORE SIGNIFICANT PIECE OF ENERGY KICKS OUT OF THE
VORTEX. THIS HAS BEEN FAIRLY CONSISTENTLY PROGGED BY THE GFS. THERE
MIGHT ON TUE BE A DECENT ENOUGH JET ALOFT AND ENOUGH OF A SFC TROF
OR FRONT TO HELP TURN THE CONVECTION WITH SOME WIDELY SCATTERED WET
MICROBURSTS WEVE BEEN SEEING DAILY INTO SOMEWHAT MORE ORGANIZED
CONVECTION WITH THE UNIDIRECTIONAL...ALTHOUGH NOT TERRIBLY STRONG...
FLOW IN THE LOWER LEVELS RESULTING IN SOME TRAINING AND/OR SOME
STRAIGHT LINE WINDS.

THAT PIECE OF ENERGY ALSO COULD PUSH ENOUGH MODESTLY DRIER AIR INTO
THE REGION FOR WED...AND SO HAVE GONE BACK TO THE LOW CHANCE POPS
FOR WED WE HAD BEEN CARRYING. THE VORTEX LOOKS LIKE IT WILL BE
REESTABLISHED BY MORE ENERGY DROPPING INTO ITS WESTERN FLANK...HENCE
THIS CHANGE IS EPHEMERAL...WHILE THE GENERAL PATTERN IS SEEMINGLY
CONSTANT.

REGARDING POTENTIAL FOR FLOODING...WE THINK THE PRESENT STATEMENT...
ONCE REFRESHED...WILL ACCOUNT FOR THE LOCALIZED FLOODING WE
ANTICIPATE THIS AFTERNOON AND EVENING. TOMORROW...AS MENTIONED
ABOVE...MIGHT BE SOME MORE ORGANIZED ACTIVITY WITH SOME TRAINING.
THAT REFRESHED STATEMENT NOTED ABOVE WILL MENTION OUR AMBIVALENT
CONCERNS FOR TOMORROW. OVERNIGHT SHIFT WILL ASSESS THE NEED FOR ANY
WATCH.

CONTINUE TO LARGELY IGNORE THE MET TEMP GUIDANCE...EVEN TODAY UNDER
RELATIVELY MORE CLOUDS AND SOMEWHAT MORE WIDESPREAD CONVECTION IT
WAS CONSIDERABLY TOO COOL ON MAXES AND ITS BEEN RUNNING SOMEWHAT TOO
COOL ON MINS.

SCA WENT UP FOR SEAS EARLY THIS AFTERNOON ALONG THE COAST...AND WILL
REMAIN UP THIS ISSUANCE.

FCSTID = 45
MPO   67  77  65  78 /  70  60  40  30
ABE   73  84  70  83 /  60  60  40  30
RDG   73  85  70  84 /  60  60  40  30
PHL   75  86  73  86 /  40  50  40  20
12N   72  83  70  83 /  70  60  40  30
SMQ   73  85  70  85 /  60  60  40  30
TTN   73  85  70  85 /  60  60  40  30
MIV   73  85  70  86 /  30  40  30  10
ACY   71  82  71  82 /  30  40  30  10
ILG   73  85  72  86 /  40  50  40  20
DOV   73  85  72  85 /  30  40  30  10
GED   73  86  73  86 /  30  40  30  10
ESN   73  86  72  86 /  30  40  30  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ALONG COAST ANZ450>455.

NYY
Hazardous weather outlook, Aug 4, 11:45 AM EST, 5 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1245 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE COASTLINES.  WAVES IN THE SURF ZONE ARE BETWEEN THREE AND
SIX FEET.  SWIMMERS AND BATHERS SHOULD BE CAREFUL WHEN GOING INTO
THE WATER.  SWIM CLOSE TO AND OBEY LIFEGUARDS.  AVOID SWIMMING OR
BATHING IN UNPROTECTED COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Aug 4, 11:35 AM EST, 5 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT MON AUG 4 2003

...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...

THE SAME MOIST AND UNSTABLE AIRMASS THAT WAS OVER THE AREA YESTERDAY
IS STILL IN PLACE TODAY...AND WILL REMAIN FOR SEVERAL MORE DAYS.
THUS WITH DAYTIME HEATING...SHOWERS AND THUNDERSTORMS ARE AGAIN
FORMING THIS AFTERNOON OVER MANY INLAND LOCATIONS. THE ONLY PLACE
THAT MAY AVOID THE RAIN IS THE IMMEDIATE COASTAL AREA.

MANY OF THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY
CAUSE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF
WATER ON ROADWAYS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES
OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER
CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK
THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK.

A FEW THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WINDS...ALTHOUGH
HEAVY RAIN WILL BE MUCH MORE COMMON. ALSO...ANY THUNDERSTORMS IS
CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING.  IF A
THUNDERSTORMS APPROACHES...SEEK SHELTER INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

AMC
Special weather statement, Aug 4, 3:20 PM EST, 1 hour 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT MON AUG 4 2003

...SHOWERS AND THUNDERSTORMS CONTINUE...

A MOIST AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC AREA TODAY AND
WILL REMAIN IN PLACE FOR SEVERAL MORE DAYS. WITH DAYTIME HEATING...
SHOWERS AND THUNDERSTORMS HAVE FORMED AGAIN THIS AFTERNOON OVER MANY
INLAND LOCATIONS. THE ONLY PLACE THAT MAY AVOID THE RAIN IS THE
IMMEDIATE COASTAL AREA WHERE THE COOLER SEA BREEZE HELPS KEEP A LID
ON THE ATMOSPHERE.

MANY OF THESE THUNDERSTORMS HAVE PRODUCED HEAVY DOWNPOURS CAUSING
LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER
ON ROADWAYS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WERE NOT
UNCOMMON. THE HEAVY DOWNPOURS CAN ALSO REDUCE VISIBILITIES OVER A
SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER
CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK
THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK.

ALSO...ANY THUNDERSTORM IS CAPABLE OF PRODUCING DANGEROUS CLOUD TO
GROUND LIGHTNING.  IF A THUNDERSTORM APPROACHES...SEEK SHELTER
INDOORS.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON AND
THEY COULD BE MORE WIDESPREAD AND ORGANIZED THAN TODAY.  THERE IS A
CHANCE THAT WATCHES OR WARNINGS MAY BE REQUIRED FOR FLOODING AND OR
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

AMC
Special weather statement, Aug 4, 3:20 PM EST, 1 hour 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT MON AUG 4 2003

...SHOWERS AND THUNDERSTORMS CONTINUE...

A MOIST AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC AREA TODAY AND
WILL REMAIN IN PLACE FOR SEVERAL MORE DAYS. WITH DAYTIME HEATING...
SHOWERS AND THUNDERSTORMS HAVE FORMED AGAIN THIS AFTERNOON OVER MANY
INLAND LOCATIONS. THE ONLY PLACE THAT MAY AVOID THE RAIN IS THE
IMMEDIATE COASTAL AREA WHERE THE COOLER SEA BREEZE HELPS KEEP A LID
ON THE ATMOSPHERE.

MANY OF THESE THUNDERSTORMS HAVE PRODUCED HEAVY DOWNPOURS CAUSING
LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER
ON ROADWAYS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WERE NOT
UNCOMMON. THE HEAVY DOWNPOURS CAN ALSO REDUCE VISIBILITIES OVER A
SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER
CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK
THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK.

ALSO...ANY THUNDERSTORMS IS CAPABLE OF PRODUCING DANGEROUS CLOUD TO
GROUND LIGHTNING.  IF A THUNDERSTORMS APPROACHES...SEEK SHELTER
INDOORS.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON AND
THEY COULD BE MORE WIDESPREAD AND ORGANIZED THAN TODAY.  THERE IS A
CHANCE THAT WATCHES OR WARNINGS MAY BE REQUIRED FOR FLOODING AND OR
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS.

AMC
Special weather statement, Aug 4, 4:07 PM EST, 1 hour 8 minutes before
NJZ001-007-008-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT MON AUG 4 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

RADAR WAS TRACKING AN ARE OF THUNDERSTORMS WHICH HAS INCREASED IN
INTENSITY OVER THE PAST THIRTY MINUTES. RAINFALL FROM THESE STORMS
HAS REACHED ONE TO NEARLY TWO INCHES IN THE PAST THREE HOURS.

THE STORMS WERE MOVING TO THE NORTHEAST AT 25 TO 30 MPH AND MAY BE
ACCOMPANIED BY WIND GUSTS OF 35 TO 45 MPH AS THEY PASS THROUGH. THE
STORMS WERE LOCATED OVER NORTHERN WARREN COUNTY AND WILL BE MOVING
THROUGH SOUTHERN SUSSEX AND NORTHERN MORRIS BEFORE 530 PM. THE
STORMS WILL BE MOVING ALONG HIGHWAYS 80 AND 15.

SINCE THERE HAS BEEN SO MUCH RAIN AND THE GROUND REMAINS SATURATED
...THE WIND GUSTS OF 35 TO 45 MPH MAY BE STRONG ENOUGH TO BRING SOME
SMALL TREES. AND...LOCALIZED STREET FLOODING MAY OCCUR.

EBERWINE

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
August 4, 5:15 PM EST to 7:15 PM EST
Where
Northampton County, Northeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333900.